Alert archive / California / Frost Advisories in 2016

Frost Advisory 3, NWS San Diego, CA

February 2, 2016Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Feb 2, 2016, 12:53 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 3, 2016, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2016, 12:53 PM PST (20:53 UTC)
In effect from
Feb 3, 2016, 12:00 AM PST
Expired
Feb 3, 2016, 9:00 AM PST
In force
9 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS76 KSGX 022053
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PST TUE FEB 2 2016

...ANOTHER COLD NIGHT FOR THE VALLEYS AND LOWER DESERTS...

.A COLD AIR MASS...WEAK WINDS...AND MOSTLY CLEAR SKIES SHOULD LEAD
TO ANOTHER COLD NIGHT ACROSS SOUTHERN CALIFORNIA...WITH FROST
CONDITIONS LIKELY IN THE WIND-SHELTERED VALLEYS OF SAN DIEGO AND
RIVERSIDE COUNTIES...THE LOWER COACHELLA VALLEY...AND THE SAN
DIEGO COUNTY DESERTS.

CAZ048-050-061-062-030600-
/O.NEW.KSGX.FR.Y.0003.160203T0800Z-160203T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1253 PM PST TUE FEB 2 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
WEDNESDAY. 

* LOCATION...WIND-SHELTERED INLAND VALLEY LOCATIONS...THE LOWER
  COACHELLA VALLEY...AND PORTIONS OF THE SAN DIEGO COUNTY
  DESERTS.

* TEMPERATURE...FALLING TO 32 TO 36 DEGREES...AND LOCALLY TO 30
  DEGREES.

* IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

HARRISON
3 follow-up statements
003 
WWUS76 KSGX 030453
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
853 PM PST TUE FEB 2 2016

...ANOTHER COLD NIGHT WITH AREAS OF FROST...

.COLD AGAIN TONIGHT WITH LIGHT WINDS AND MOSTLY CLEAR SKIES. FROST
IS LIKELY IN THE WIND-SHELTERED VALLEYS OF SAN DIEGO AND
RIVERSIDE COUNTIES...THE LOWER COACHELLA VALLEY...AND THE SAN
DIEGO COUNTY DESERTS.

CAZ048-050-061-062-031700-
/O.CON.KSGX.FR.Y.0003.160203T0800Z-160203T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
853 PM PST TUE FEB 2 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST WEDNESDAY...

* LOCATION...WIND-SHELTERED INLAND VALLEYS...THE LOWER COACHELLA
  VALLEY...AND PORTIONS OF THE SAN DIEGO COUNTY DESERTS.

* TEMPERATURE...FALLING TO 30 TO 36 DEGREES.

* IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED 
  IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MOEDE
300 
WWUS76 KSGX 031015
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 AM PST WED FEB 3 2016

...COLD THIS MORNING WITH AREAS OF FROST...

.CLEAR SKIES AND LIGHT WINDS WILL ALLOW COLD AND FROSTY AIR TO
SETTLE INTO PARTS OF THE VALLEYS AND LOWER DESERTS THIS MORNING.

CAZ048-050-061-062-031700-
/O.CON.KSGX.FR.Y.0003.000000T0000Z-160203T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
215 AM PST WED FEB 3 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOCATION...WIND-SHELTERED INLAND VALLEYS...THE LOWER COACHELLA 
  VALLEY...AND PORTIONS OF THE SAN DIEGO COUNTY DESERTS. 

* TEMPERATURE...LOCALLY BELOW 32 DEGREES.

* IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED 
  IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MM
794 
WWUS76 KSGX 031648
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
848 AM PST WED FEB 3 2016

CAZ048-050-061-062-031800-
/O.EXP.KSGX.FR.Y.0003.000000T0000Z-160203T1700Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
848 AM PST WED FEB 3 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES HAVE MOSTLY RISEN ABOVE 36 DEGREES...AND SO THE
FROST ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

HARRISON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Feb 2, 8:39 AM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 2, 8:39 AM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
839 AM PST TUE FEB 2 2016

.SYNOPSIS...
COLD AGAIN TONIGHT DUE TO MOSTLY CLEAR SKIES...A LINGERING COLD AIR
MASS AND MOSTLY WEAK WINDS. GRADUALLY BUILDING HIGH PRESSURE ALOFT
WILL STRENGTHEN DURING THE WEEK BRINGING DRY WEATHER AND A WARMING
TREND INTO NEXT WEEKEND...WITH MOSTLY CLEAR SKIES AND OCCASIONAL
GUSTY NORTHEAST WINDS IN THE COASTAL FOOTHILLS...WITH WINDS
STRONGEST FRIDAY AND AGAIN SUNDAY INTO MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

IT WAS A RATHER COLD MORNING TODAY...AS TEMPERATURES DIPPED INTO THE
LOW 30S IN MANY VALLEY AND LOWER DESERT AREAS AND SOME COASTAL
LOCATIONS AS WELL. TEMPERATURES REACHED LOCALLY INTO THE UPPER 20S
IN THE COLDEST VALLEY LOCATIONS. MEANWHILE...TEMPERATURES LOWERED
INTO THE LOW 20S IN THE HIGH DESERTS...AND THE TEENS TO SINGLE
DIGITS IN THE HIGH ELEVATIONS. THE COLD CONDITIONS ARE DUE TO A
LINGERING COLD AIR MASS FROM THE SUNDAY STORM SYSTEM...MUCH LIGHTER
WINDS...AND DRIER CONDITIONS...ALL OF WHICH ALLOWED FOR HIGHLY
EFFICIENT RADIATIONAL COOLING. WITH CONTINUED DRY CONDITIONS AND
MOSTLY CLEAR SKIES AGAIN TONIGHT...IT COULD BE ANOTHER COLD NIGHT
AND ANOTHER FROST ADVISORY MAY BE NEEDED. SOME LIGHT EASTERLY
BREEZES INDICATED BY THE WRF COULD CREATE WARMER CONDITIONS IN SOME
AREAS...HOWEVER.

VISIBLE SATELLITE SHOWS MOSTLY CLEAR SKIES ACROSS SOUTHERN
CALIFORNIA...AND WATER VAPOR SATELLITE INDICATES A TROUGH OVER THE
CENTRAL U.S. AND A RIDGE OFF THE WEST COAST NUDGING EASTWARD.
INCREASING HIGH PRESSURE ALOFT AND PRESSURE GRADIENTS TRENDING
OFFSHORE SHOULD CREATE SLIGHT WARMING FOR THE DAY-TIME
TODAY...COMPARED TO YESTERDAY...BUT HIGHS WILL STILL BE 5-10 DEGREES
BELOW NORMAL IN MOST LOCATIONS. HOWEVER...THE WARMING TREND SHOULD
CONTINUE WEDNESDAY THROUGH THIS WEEKEND...AND PERHAPS INTO NEXT
WEEK...WITH RIDGING GRADUALLY BUILDING OVER THE REGION AND
STRENGTHENING OFFSHORE FLOW. BY FRIDAY...MANY AREAS WILL START TO
EXPERIENCE ABOVE NORMAL TEMPERATURES...WITH HIGHS PERHAPS REACHING 5-
15 DEGREES ABOVE NORMAL BY SUNDAY.

THE OFFSHORE FLOW LOOKS TO BE MAINLY WEAK THROUGH
THURSDAY...ALTHOUGH SOME GUSTIER NORTHEAST TO EAST WINDS START TO
OCCUR THURSDAY THROUGH THE PASSES/CANYONS AND INTO THE COASTAL
FOOTHILLS. ON FRIDAY...OFFSHORE PRESSURE GRADIENTS FROM SAN DIEGO
TONOPAH REACH 14 MB...WITH UPPER SUPPORT OF NORTHEAST 20-30 KT 850
MB WINDS. THUS...WE COULD HAVE MODERATE TO LOCALLY STRONG OFFSHORE
FLOW FOR FRIDAY...WITH NORTHEAST TO EAST GUSTS OF 45-55 MPH POSSIBLE
IN THE FAVORED PASSES/CANYONS AND COASTAL FOOTHILLS. LOOKS LIKE
SOMEWHAT WEAKER OFFSHORE WINDS SATURDAY...BUT THEN OFFSHORE
GRADIENTS STRENGTHEN AGAIN SUNDAY AND MONDAY...WITH MODERATE UPPER
LEVEL WIND SUPPORT. THIS MAY RESULT IN MORE GUSTY OFFSHORE FLOW FOR
SUNDAY AND MONDAY.

&&

.AVIATION...
021600Z...MOSTLY CLEAR SKIES WILL PREVAIL TODAY AND TONIGHT.

&&

.MARINE...
800 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...HARRISON
AVIATION/MARINE...MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 5:42 PM PSTSmall Craft AdvisorySGX8 hr

Nearby

Frost Advisories in California, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.